SAMJ: South African Medical Journal
versão On-line ISSN 2078-5135
FABIAN, June et al. Symptomatic hyperlactataemia in adults on antiretroviral therapy: A single-centre experience. SAMJ, S. Afr. med. j. [online]. 2008, vol.98, n.10, pp. 795-800. ISSN 2078-5135.
OBJECTIVE: There are limited data on symptomatic hyperlactataemia caused by antiretroviral therapy (ART) in resource-limited settings. We assessed individuals who developed symptomatic hyperlactataemia on ART in an outpatient clinic in South Africa. DESIGN: A retrospective record review was performed on patients attending the clinic from January 2004 to December 2005. RESULTS: Thirty-five patients, all on stavudine-containing regimens, developed symptomatic hyperlactataemia. The incidence in this population was 20.5 cases per 1 000 person-years of ART with an associated mortality of 21%. The major risk factor was being female (risk ratio (RR) 3.27). Significant clinical symptoms preceding symptomatic hyperlactataemia include nonspecific gastrointestinal symptoms, weight loss, and development of symptomatic neuropathy. CONCLUSIONS: The incidence of symptomatic hyperlactataemia in our population was high. Simple clinical measures, such as neuropathy symptoms and monitoring of weight, may alert the clinician to impending symptomatic hyperlactataemia. Early diagnosis expedites safe outpatient care and switching of ART regimens without interruption, in many cases.